Illinois, 2008

Tornado and Hail in Illinois, July 21, 2008

July 21, 2008 · NWS ILX · 39 events in 13 counties and zones

Thunderstorms developed in a highly unstable environment ahead of an approaching cold front. Several discrete cells initially formed across the area, producing numerous reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$485,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Thunderstorms developed in a highly unstable environment ahead of an approaching cold front. Several discrete cells initially formed across the area, producing numerous reports of large hail. Eventually the cells merged into a bow structure, creating an enhanced damaging wind threat. A few discrete cells maintained themselves ahead of the bow, with one of the cells producing a tornado in Edgar County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 21, 5:40 PM CST, 50 minutes earlier.

Area forecast discussion, Jul 21, 5:40 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
640 PM CDT MON JUL 21 2008

.DISCUSSION...
ISSUED 227 PM CDT MON JUL 21 2008

ANOTHER WARM/HUMID DAY ONGOING ACROSS FORECAST AREA.
THE WARM/HUMID CONDITIONS...NUMEROUS CONVECTIVE OUTFLOW BOUNDARIES
FROM EARLIER TODAY...AND AN APPROACHING COLD FRONT WILL CONTINUE THE
THREAT OF SHOWERS/STORMS INTO EARLY TUESDAY. THINGS WILL SETTLE DOWN
AND GET MORE COMFORTABLE ONCE THE FRONT SINKS INTO THE OHIO VALLEY
TOMORROW. NOT SURPRISINGLY...MAIN FORECAST CONCERNS REVOLVE AROUND
PRECIPITATION CHANCES/SEVERE WEATHER THREAT UNTIL FRONTAL PASSAGE.

12Z MODELS IN REASONABLE AGREEMENT...BUT WILL TEND TO FAVOR THE
BETTER RESOLUTION NAM GIVEN THE SHORT TERM NATURE OF THE PRIMARY
FORECAST CONCERNS. IN ADDITION...THE GFS SEEMS TO BE SUFFERING FROM
SIGNIFICANT CONVECTIVE FEEDBACK.

SHORT TERM...TONIGHT THROUGH THURSDAY...

TONIGHT AND TUESDAY...WESTERN END OF APPROACHING COLD FRONT WILL
LIKELY BE THE PRIMARY FOCUS FOR CONVECTION THROUGH TONIGHT. AS OF
1930Z...AIRMASS ACROSS CENTRAL/SOUTHEAST ILLINOIS AND POINTS
UPSTREAM REMAINS CAPPED TO SURFACE BASED CONVECTION...PER 18Z KILX
SOUNDING...DUE TO EARLIER STORMS. HOWEVER...THIS CAP IS STEADILY
ERODING DUE TO STRONG INSOLATION. CAP IS EXPECTED TO BREAK INITIALLY
ACROSS EASTERN NEBRASKA/SOUTHERN IOWA WHERE THE STRONGEST LOW LEVEL
INFLOW IS LOCATED. THIS AREA IS ALSO MOST UNDER THE INFLUENCE OF AN
WEST/EAST ORIENTED JET STREAK ON THE SOUTH SIDE OF A STRONG WAVE
DIGGING INTO THE MIDWEST. THUNDERSTORMS...LIKELY EVOLVING INTO AN
MCS...WILL DEVELOP ALONG THE WESTERN EDGE OF THIS BOUNDARY IN THE
NEXT FEW HOURS. EXPECT THE STORMS TO TRACK EAST SOUTHEAST ACROSS THE
FORECAST AREA TONIGHT... ESPECIALLY THE SOUTHERN HALF. THE MAIN
SEVERE WEATHER THREAT WILL BE DAMAGING STRAIGHT LINE WINDS GIVEN THE
STRONG INSTABILITY /CAPE VALUES 3-4K J/KG/ AND MODERATELY STRONG
UNIDIRECTIONAL WIND PROFILES /0-6KM BULK SHEAR AROUND 40 KTS/. THE
FRONT SHOULD SETTLE SOUTH OF THE BULK OF THE FORECAST AREA ON
TUESDAY...BUT IT WILL BE CLOSE ENOUGH TO MAINTAIN A CHANCE OF
SHOWERS/STORMS IN SOUTHERN SECTIONS OF THE FORECAST AREA.

TUESDAY NIGHT THROUGH THURSDAY...QUIETER AND MORE COMFORTABLE
CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE SHORT TERM. AN
UNSEASONABLY DEEP UPPER LOW WILL DEVELOP OVER THE GREAT LAKES...
PLACING THE FORECAST AREA UNDER A COOLER NORTHWEST FLOW AND HIGH
PRESSURE AT THE SURFACE.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY...MODELS/ENSEMBLES
CONTINUE HAVE REASONABLE AGREEMENT ON THE LARGER SCALE FLOW...BUT
DIFFER ON THE SMALL SCALE DETAILS. STRONG RIDGING WILL BE IN PLACE
ACROSS WESTERN/CENTRAL NORTH AMERICA...WITH TROFFING IN EAST. THE
TROFFING WILL BE MOST PRONOUNCED ACROSS EASTERN CANADA. NORTHWEST
FLOW EXPECTED OVER FORECAST AREA BETWEEN THE RIDGE/TROF PATTERN...
WITH HIGH PRESSURE GENERALLY SUPPORTED AT THE SURFACE. IF EVERYTHING
PANS OUT AS CURRENTLY PROGGED...CONDITIONS WILL BE MORE DRY THAN NOT
THROUGH THE PERIOD. HOWEVER...ANY IMPULSES DIVING ACROSS THE REGION
IN THE NORTHWEST FLOW HAVE THE POTENTIAL TO PRODUCE SHOWERS/STORMS.
AT THIS TIME...AN IMPULSE APPEARS MOST LIKELY TO IMPACT THE AREA
FRIDAY OR SATURDAY...THOUGH THIS IS STILL FAR FROM CERTAIN. SO...
WILL NOT CARRY ABOVE A SLIGHT CHANCE OF SHOWERS/STORMS AT THIS TIME.
TEMPERATURES/HUMIDITIES WILL BE SEASONABLE OR SLIGHTLY BELOW NORMAL
WITH THE NORTHWEST FLOW ALOFT AND SURFACE FLOW AROUND THE EXPECTED
SURFACE HIGH.

BAK
&&

.AVIATION...
ISSUED 640 PM CDT MON JUL 21 2008

THUNDERSTORMS STILL EXPECTED TO DEVELOP WEST OF CENTRAL IL THIS
EVENING AND THEN STORMS WILL MOVE INTO THE TAF SITES OF SPI...DEC
AND CMI COUPLE OF HOURS AFTER 00Z. CONCERNED THAT ATMOSPHERE IS
TOO WARM AND CONVECTION WILL NOT ARRIVE AS EXPECTED. SO HAVE GONE
WITH ONLY VCTS FOR NOW INSTEAD OF TEMPO GROUP. ONCE PCPN
DEVELOPS...WILL UPDATE TAFS FOR TIMING OF CONVECTION ON SITE. DO
NOT BELIEVE CONVECTION WILL AFFECT PIA AND BMI SO HAVE LEFT THEM
DRY FOR NOW. STORMS EXPECTED TO MOVE THROUGH SITES QUICKLY SO
BELIEVE PCPN WILL END IN THE AREA AROUND MIDNIGHT. AFTER THAT
EXPECT VFR CONDITIONS REMAINDER OF THE TAF PERIOD. ONLY EXPECT
SOME SCATTERED CU TOMORROW AS BOUNDARY PUSHES SOUTH OF THE AREA
AND TAF SITES EXPERIENCE NORTH TO NORTHEAST SFC WINDS DURING THE
DAY AND AFTERNOON. OVERALL WINDS WILL BE LIGHT AND VARIABLE MOST
OF THE NIGHT WITH NORTHEASTERLY WINDS TOMORROW.

AUTEN
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 21, 1:55 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
255 PM CDT MON JUL 21 2008

ILZ027>031-036>038-040>048-053-055-057-221100-
CASS-CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-PEORIA-PIATT-SCHUYLER-STARK-TAZEWELL-
VERMILION-WOODFORD-
255 PM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS MAY RE-DEVELOP DURING THE EVENING HOURS ALONG
OUTFLOW BOUNDARIES LEFT BEHIND BY THE MORNING STORMS. SOME STORMS
COULD BE SEVERE WITH STRONG WINDS...HAIL AND HEAVY RAINFALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY...AS A COLD FRONT
SLOWLY DROPS SOUTHWARD THROUGH THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

ILZ049>052-054-056-061>063-066>068-071>073-221100-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-
LAWRENCE-MORGAN-MOULTRIE-RICHLAND-SANGAMON-SCOTT-SHELBY-
255 PM CDT MON JUL 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AN OLD OUTFLOW
BOUNDARY ACROSS PARTS OF CENTRAL AND SOUTHEAST ILLINOIS THIS
EVENING. THERE IS A SLIGHT RISK FOR SEVERE WEATHER...WITH THE
MAIN THREATS FROM THE STORMS BEING DAMAGING WINDS...LARGE
HAIL AND TORRENTIAL RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORM CHANCES WILL CONTINUE INTO TUESDAY...AS A COLD FRONT
SLOWLY DROPS SOUTHWARD THROUGH THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TONIGHT.

KELLY

The radar

The Quad Cities radar (KDVN), 102 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

26 hail, 12 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Knox

When
July 21, 6:30 PM CST to 6:31 PM CST
Where
Knox County, 1.72 mi ESE of St Augustine
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.710, -90.370

Hail, Fulton

When
July 21, 6:37 PM CST to 6:38 PM CST
Where
Fulton County, Ellisville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.630, -90.300

Hail, Fulton

When
July 21, 6:48 PM CST to 6:49 PM CST
Where
Fulton County, 1 mi N of Cuba
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.514, -90.200

Hail, Fulton

When
July 21, 6:48 PM CST to 6:49 PM CST
Where
Fulton County, Fairview
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.630, -90.170

Hail, Fulton

When
July 21, 6:50 PM CST to 6:51 PM CST
Where
Fulton County, Cuba
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
40.500, -90.200

Hail, Fulton

When
July 21, 6:50 PM CST to 6:51 PM CST
Where
Fulton County, Canton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.570, -90.030

Hail, Fulton

When
July 21, 6:56 PM CST to 6:57 PM CST
Where
Fulton County, St David
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.480, -90.050

Hail, Fulton

When
July 21, 6:56 PM CST to 6:57 PM CST
Where
Fulton County, Canton
Measured
0.88 in hail
Reported by
Mesonet
Coordinates
40.570, -90.030

Hail, Fulton

When
July 21, 7:00 PM CST to 7:01 PM CST
Where
Fulton County, St David
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.480, -90.050

Hail, Fulton

When
July 21, 7:00 PM CST to 7:01 PM CST
Where
Fulton County, Canton
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.570, -90.030

Hail, Fulton

When
July 21, 7:00 PM CST to 7:01 PM CST
Where
Fulton County, Fiatt
Measured
2.75 in hail
Reported by
Public
Coordinates
40.570, -90.180

Hail, Fulton

When
July 21, 7:01 PM CST to 7:02 PM CST
Where
Fulton County, Dunfermline
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.500, -90.030

Hail, Mason

When
July 21, 7:12 PM CST to 7:13 PM CST
Where
Mason County, Manito
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.420, -89.770

Hail, Tazewell

When
July 21, 7:23 PM CST to 7:24 PM CST
Where
Tazewell County, 6 mi W of South Pekin
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
40.500, -89.764

Thunderstorm Wind, Tazewell

When
July 21, 7:25 PM CST to 7:26 PM CST
Where
Tazewell County, Delavan
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.370, -89.550

A portion of a large tree fell across a road.

Hail, Logan

When
July 21, 7:39 PM CST to 7:40 PM CST
Where
Logan County, 6 mi SE of Lincoln
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.089, -89.290

Hail, Menard

When
July 21, 7:45 PM CST to 7:46 PM CST
Where
Menard County, 1 mi N of Petersburg
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.035, -89.850

Thunderstorm Wind, Logan

When
July 21, 7:55 PM CST to 7:56 PM CST
Where
Logan County, Lincoln
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.150, -89.370

Numerous trees and tree limbs were blown down across Lincoln. The Logan County Fairgrounds sustained tree and tent damage from the wind.

Thunderstorm Wind, Logan

When
July 21, 8:30 PM CST to 8:31 PM CST
Where
Logan County, Mt Pulaski
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
40.020, -89.280

Nearly 300 trees and tree limbs were blown down in Mt. Pulaski.

Hail, Macon

When
July 21, 8:45 PM CST to 9:03 PM CST
Where
Macon County, Decatur
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.850, -88.950

One inch diameter hail fell for 15 to 20 minutes.

Hail, Macon

When
July 21, 8:52 PM CST to 8:53 PM CST
Where
Macon County, 2 mi S of Decatur
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.821, -88.950

Hail, Macon

When
July 21, 8:53 PM CST to 8:54 PM CST
Where
Macon County, Decatur
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
39.850, -88.950

Hail, Sangamon

When
July 21, 8:57 PM CST to 8:58 PM CST
Where
Sangamon County, 1 mi SW of Jerome
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
39.740, -89.713

Thunderstorm Wind, Macon

When
July 21, 8:57 PM CST to 8:58 PM CST
Where
Macon County, Decatur
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Mesonet
Coordinates
39.850, -88.950

Several power poles were broken by high winds.

Thunderstorm Wind, Champaign

When
July 21, 9:15 PM CST to 9:16 PM CST
Where
Champaign County, Champaign
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
40.120, -88.250

Several trees were blown down in the city of Champaign.

Thunderstorm Wind, Champaign

When
July 21, 9:15 PM CST to 9:16 PM CST
Where
Champaign County, 3 mi W of Champaign
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.120, -88.307

Power lines were blown down onto IL Route 10 between Bondville and Barker.

Hail, Edgar

When
July 21, 9:20 PM CST to 9:21 PM CST
Where
Edgar County, Hume
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.800, -87.870

Hail, Edgar

When
July 21, 9:30 PM CST to 9:31 PM CST
Where
Edgar County, Chrisman
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.800, -87.670

Thunderstorm Wind, Coles

When
July 21, 9:30 PM CST to 9:31 PM CST
Where
Coles County, Humboldt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.600, -88.320

Several tree limbs were blown down.

Thunderstorm Wind, Douglas

When
July 21, 9:30 PM CST to 9:31 PM CST
Where
Douglas County, Tuscola
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
39.800, -88.280

Numerous trees and tree limbs down across Douglas County.

Tornado, Edgar

When
July 21, 9:34 PM CST to 9:40 PM CST
Where
Edgar County, 1.62 mi S of Metcalf to 1.52 mi SW of Garnes
Rating
EF1
Path length
2 mi
Path width
100 yd
Property damage
$85,000
Reported by
Emergency Manager
Coordinates
39.777, -87.805

An EF1 tornado touched down 7.2 miles WSW of Chrisman then travelled east-southeast for 2 miles across rural Edgar County. The tornado damaged two homes and several outbuildings and destroyed an old barn.

Thunderstorm Wind, Coles

When
July 21, 9:45 PM CST to 9:46 PM CST
Where
Coles County, Oakland
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
39.650, -88.030

Numerous trees were blown down in Oakland, causing power outages from Oakland to Ashmore.

Thunderstorm Wind, Vermilion

When
July 21, 9:45 PM CST to 9:46 PM CST
Where
Vermilion County, 2 mi NE of Danville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.151, -87.593

A tree was blown down 1 mile north of the Danville airport.

Hail, Edgar

When
July 21, 9:50 PM CST to 9:51 PM CST
Where
Edgar County, Chrisman
Measured
1.25 in hail
Reported by
Mesonet
Coordinates
39.800, -87.670

Thunderstorm Wind, Vermilion

When
July 21, 9:50 PM CST to 9:51 PM CST
Where
Vermilion County, Allerton
Measured
61 kt (70 mph) measured gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.920, -87.850

Several trees were blown down.

Hail, Edgar

When
July 21, 9:55 PM CST to 9:56 PM CST
Where
Edgar County, Chrisman
Measured
1.25 in hail
Reported by
Mesonet
Coordinates
39.800, -87.670

Thunderstorm Wind, Vermilion

When
July 21, 9:55 PM CST to 9:56 PM CST
Where
Vermilion County, Sidell
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.920, -87.820

Two trees were blown down, pulling down some power lines.

Hail, Edgar

When
July 21, 10:04 PM CST to 10:05 PM CST
Where
Edgar County, Chrisman
Measured
2.5 in hail
Reported by
Mesonet
Coordinates
39.800, -87.670

Hail, Coles

When
July 21, 10:30 PM CST to 10:31 PM CST
Where
Coles County, 3 mi N of Mattoon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.523, -88.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126695, 126696, 126697, 126699, 126700, 126701, 126702, 126703, 126707, 126710, 126711, 126712, 126715, 126718, 126742, 126721, 126722, 126744, 126747, 126724, 126725, 126726, 126730, 126750, 126751, 126753, 126731, 126732, 126754, 126772, 126741, 126756, 126758, 126733, 126760, 126735, 126763, 126736, 126737.